Regarding Subcutaneous Sparganosis of the Breast (with author response)

| May 1, 2019

by Viroj Wiwanitkit, MD

Professor Wiwanitkit is with Dr. DY Patil University in Pune, India and Joseph Ayobabaalola University in Ikehi-Arakeji, Nigeria.

Funding/disclosures. The author has no conflicts of interest relevant to the content of this article.

Author response provided by Abrahem Kazemi, MD;
Olabola Awosika, MD, MS; and Cheryl Burgess, MD

J Clin Aesthet Dermatol. 2019;12(5):11–18


Dear Editor:

I found the article on breast sparganosis by Kazemi et al1 (Subcutaneous Sparganosis of the Breast), which was published in the December 2018 issue of The Journal of Clinical and Aesthetic Dermatology,  to be very interesting. The authors reported a case of a patient with breast sparganosis whose breast mass nodule eventually formed into an ulcer.1 I would like to share ideas and experience on the case. Indeed, breast sparganosis is a subcutaneous, parasitic infection that is sporadically reported in several countries. The disease usually presents as a firm, indolent breast mass.2 The interesting finding in the report by Kazemi et al is the ulceration. In fact, ulceris not a presentation of sparganosis. The ulceration in the present case should be attributed to another pathophysiological process. It might be an adverse effect of steroid injection.3 

With regard,
by Viroj Wiwanitkit, MD
Professor Wiwanitkit is with Dr. DY Patil University in Pune, India and Joseph Ayobabaalola University in Ikehi-Arakeji, Nigeria.

Funding/disclosures. The author has no conflicts of interest relevant to the content of this article.

References

  1. Kazemi A, Awosika O, Burgess C. subcutaneous sparganosis of the breast. J Clin Aesthet Dermatol. 2018;11(12):26–27.
  2. Wiwanitkit V. A review of human sparganosis in Thailand. Int J Infect Dis. 2005;9(6):312–316.
  3. Schetman D, Hambrick GW Jr., Wilson CE. Cutaneous changes following local injection of triamcinolone. Arch Dermatol. 1963;88:820–828. 

Author response

We appreciate Dr. Wiwanitkit’s commentary and input on our recently published article, ” Subcutaneous Sparganosis of the Breast.” Dr. Wiwanitkit states that the breast ulceration seen in our patient is not a feature of subcutaneous sparganosis but rather the possible result of intralesional steroid use at the injection site. 

Upon review, photographs taken of the patient’s lesions at initial presentation to the dermatology clinic did not show any breast ulcerations. These original photographs were not used for publication purposes, since they did not demonstrate any three-dimensional aspects nor visualization of clinical pathology—that is, none of the lesions were raised, but rather were only palpable subcutaneously. Furthermore, follow-up physical examination images of the aforementioned ulcer were not used for publication purposes, since the authors were aware that this was not consistent with subcutaneous sparganosis. Therefore, its use in the publication would have led to an incorrect clinical association between subcutaneous sparganosis of the breast and overlying cutaneous ulceration. This confusion was meant to be avoided by withholding submission of the patient’s breast ulceration images. 

Although it is valid that we did not explicitly convey a cause-effect correlation between intralesional steroid injection and cutaneous ulceration in this case, it was certainly alluded to when we stated, in the case report, that an ulcer developed overlying an intralesional triamcinolone acetonide-treated nodule on the right breast.1 This deliberate terminology was intended to enable the reader to clinically correlate this new physical exam finding with prior intralesional steroid use and actively draw this inference without overelaboration. Indeed, some of the side effects of intralesional corticosteroid injection include skin thinning, atrophy, and fragility,2 which might ultimately manifest clinically as cutaneous ulceration. 

Perhaps our inclusion of the punch biopsy of the ulcerated area led to Dr. Wiwanitkit’s misinterpretation that inclusion of the biopsy was meant to convey the primary lesion in subcutaneous sparganosis was an ulcer—this was not our intent. It is important to note that we clearly indicated that an ulcer overlying an intralesional, steroid-treated, subcutaneous nodule was biopsied, and the classic confirmatory histopathologic findings of sparganosis were then encountered.1  

We agree with Dr. Wiwanitkit that the initial intralesional triamcinolone acetonide injection might have caused the cutaneous breast ulceration overlying the lesion in question, as well as the worsening or enlarging of the remaining palpable subcutaneous nodules.

With regard,
Abrahem Kazemi, MD; Olabola Awosika, MD, MS; and Cheryl Burgess, MD
Dr. Kazemi is with the New York Medical College Department of Dermatology in New York, New York. Dr. Awosika is with the Department of Dermatology at the Henry Ford Medical Center in Detroit, Michigan. Dr. Burgess is with the Center for Dermatology and Dermatologic Surgery in Washington, District of Columbia and the Department of Dermatology at The George Washington University in Washington, District of Columbia.

Funding/disclosures. The author has no conflicts of interest relevant to the content of this article.

References

  1. Kazemi A, Awosika O, Burgess C. Subcutaneous sparganosis of the breast. J Clin Aesthet Dermatol. 2018;11(12):26–27.
  2. Chadfield HW. Corticosteroid therapy in current dermatological practice. Postgrad Med J. 1963;39:526–533.  

Tags:

Category: Letters to the Editor, Past Articles

Comments are closed.